How is coexisting TB and HIV infection treated?

Updated: May 07, 2020
  • Author: Shirin A Mazumder, MD, FIDSA; Chief Editor: Michelle R Salvaggio, MD, FACP  more...
  • Print
Answer

Answer

Tuberculosis (TB) is caused by Mycobacterium tuberculosis, which commonly affects the lungs, although it can also affect other parts of the body.

Patients with HIV infection are more likely to be affected by TB; HIV infection may increase the risk of progression from latent to active TB.

All patients should be tested for latent TB infection (LTBI) at the time of HIV diagnosis and annually using skin testing or interferon-gamma release assay (IGRA).

Patients diagnosed with active TB should be started on TB treatment as soon as possible; recommendations for anti-TB treatment regimens in adults infected with HIV follow the same principles as recommendations for adults without HIV infection. Standard anti-TB regimens include isoniazid plus a rifamycin (rifampin or rifabutin) plus pyrazinamide plus ethambutol for 2 months, followed by isoniazid plus a rifamycin for 4-7 months. [6, 4, 26]

Weekly isoniazid plus rifapentine for 3 months (3HP) is now recommended as an alternative regimen for LTBI when provided as directly observed or self-administered therapy. Patients with LTBI who cannot receive isoniazid should receive daily rifampin monotherapy for 4 months. [27]

Symptoms may worsen among patients with active TB upon initiation of ART owing to immune reconstitution inflammatory syndrome (IRIS). Patients at high risk for IRIS should receive pre-emptive adjunctive prednisone with the initiation of ART. [27] In patients with baseline CD4 cell counts less than 100 cells/µL who are starting ART within 30 days of starting anti-TB therapy, prophylactic administration of prednisone during the first 4 weeks of ART initiation should be considered. This intervention may reduce the likelihood of IRIS. [28]

The timing of ART and anti-TB therapy must therefore be taken into consideration, as follows: [29]

  • In patients with pulmonary TB and a CD4 cell count of less than 50 cells/µL, ART should be initiated as soon as possible and within 2 weeks of TB treatment initiation. This approach reduces the combined risk of an AIDS-defining illness and death, despite an increased risk for TB immune reconstitution inflammatory syndrome (IRIS).
  • In patients with pulmonary TB and a CD4 count of 50 cells/µL or more, ART should be initiated within 8 weeks of TB treatment initiation. In the absence of severe disease, early ART is not associated with a decreased risk of AIDS or death, and later initiation of ART (eg, 8 weeks) is associated with a lower risk of IRIS regardless of baseline CD4 cell count.
  • In patients with TB involving the CNS, ART should be delayed for the first 8 weeks of anti-TB therapy, regardless of CD4 count.

Decisions to use a regimen containing either rifampin or rifabutin should be made after considering potential drug interactions. Rifamycins, such as rifampin and rifabutin, are a major part of anti-TB regimens; rifampin is a strong inducer of CYP3A enzymes and is associated with drug interactions with antiretroviral agents, such as protease inhibitors (PIs) and nonnucleoside reverse transcriptase inhibitors (NNRTIs); rifabutin is a weak inducer and can be used as an alternative to rifampin. [6, 4] However, dose adjustments must always be considered. For patients undergoing treatment for active TB, starting ART with efavirenz or an integrase strand transfer inhibitor (INSTI) is preferred, owing to fewer interactions with rifampin. [6, 4] Nevirapine-based regimens should be avoided owing to a higher rate of treatment failure.

There is a potential for drug-induced hepatitis with antiretroviral and anti-TB drugs, so frequent monitoring is required for signs and symptoms of hepatitis; monitoring of liver enzymes is also necessary.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!